Yes. Constipation can occur as a side effect of certain types of chemotherapy and certain types of pain medications. For information on causes and symptoms of constipation, see our Q&A called, "Why do some chemotherapy drugs and certain pain medications cause constipation?"
Habits that can make constipation from chemotherapy or pain medications worse include:
• Lack of sufficient consumption of fluids
• Improper diet
• Low level of physical activity
Many dietary and lifestyle approaches are available to prevent constipation, including:
• Drinking lots (i.e., 6 to 8 8-ounce glasses) of fluids, especially water, every day in order to soften the stools.
• Eating foods (such as beans, other vegetables, and fruits) that are rich in fiber and, therefore, encourage peristalsis (i.e., movement of the intestines) and bowel movements.
• Avoiding eating foods (such as processed foods, meats, and cheese) that contain low levels of fiber and can cause constipation.
• Participate in moderate exercise (such as walking) every day, if recommended by your oncologist. Regular exercise can help in proper digestion and preventing constipation.
If, despite following the dietary and lifestyle approaches described above, you still are experiencing constipation, consult your oncologist for recommendations for the stool softener or laxative (medication that encourages bowel movements) that is appropriate for you. It is especially important for you to tell your oncologist if you have not had a bowel movement in 48 hours.
Stool softeners add moisture to stools. Furthermore, different types of laxatives work in various ways, including stimulating intestinal activity, absorbing water in the intestines and softening the stools, bringing water into the colon and softening the stools. Various laxative formulations, including liquids, powders, granules, gums, and tablets, are available.
If you take laxatives, you should use them for only a short time, so that the activity of the large intestine (i.e., the colon) does not become dependent on the presence of the laxative. Usually, if you slowly stop using the laxative, the large intestine will regain its capability of contracting and begin to pass stools without the presence of the laxative.
1. Managing Constipation. Accessed at www.chemotherapy.com.